Flash Flood, Hot Springs
- When
- July 1, 4:05 PM MST to 5:00 PM MST
- Where
- Hot Springs County, 4 mi SW of Thermopolis
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
A trained spotter reported Red Canyon Creek flowing out of its banks southwest of Thermopolis. Heavy rain also produced several minor rock and mud slides in the Wind River Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A trained spotter reported Red Canyon Creek flowing out of its banks southwest of Thermopolis. Heavy rain also produced several minor rock and mud slides in the Wind River Canyon. NWS radar estimated two to four inches of rain fell on mountainous slopes above Red Canyon Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 2:11 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 311 PM MDT SAT JUL 1 2006 .SHORT TERM...TONIGHT THROUGH TUESDAY THUNDERSTORMS GOT OFF TO A FAST START THIS PM AS SHORTWAVE AIDING LIFT AND GOOD LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY/CAPE. MOST OF THE STORMS ARE OVER THE NORTH HALF OF THE REGION AT 2030Z WITH A FEW WEAK STORMS OVER THE SOUTH HALF OF OUR AREA. MAIN THREAT WILL BE HAIL AND STRONG WIND FROM THE STRONGER CELLS OVER THE NORTH THIS EVENING. HAVE PLACED THE BEST CHANCE OF EVENING STORMS OVER THE NORTH INTO THE EAST ZONES WHERE THE BEST DEWPOINTS WILL REMAIN AND INSTABILITY/LIFT AND PASSING SHORTWAVE. ISOLATED STORMS OVER THE REST OF THE AREA LOOKS FINE FOR NOW. LEFT ISOLATED STORMS OVER THE NORTH AND CENTRAL ZONES LATE TONIGHT AS TIMING OF WAVE WOULD KEEP THINGS GOING. ON SUNDAY MODELS INDICATE YET ANOTHER SHORTWAVE MOVING THROUGH THE FLOW. APPEARS THE BEST AREA FOR STORMS WILL BE ACROSS THE NORTH HALF OF THE AREA AGAIN. GFS MAY BE A BIT OVERDONE ON THE STRENGTH OF THE WAVE AT 06Z MON. FORECAST REFLECTS BEST CHANCE OF STORMS OVER THE NORTH AND EAST ZONES WITH ISOLATED ACTIVITY ELSEWHERE IN THE AFTERNOON/EVENING. MODELS WISH TO REPEAT THIS ON MONDAY AS WELL. HAVE ADJUSTED FORECAST FOR BETTER CHANCE OF STORMS IN THE NORTH MON AFTERNOON/EVENING. LOOKS LIKE ANOTHER ROUND OF STORMS FOR THE TUESDAY HOLIDAY WITH MOTHER NATURES FIREWORKS IN THE AFTERNOON INTO THE EVE. WOULD THINK BEST CHANCE OF STORMS WOULD BE IN THE NORTH AND EAST ZONES AGAIN WITH LESSER ACTIVITY IN THE SOUTH AND SOUTHWEST PARTS. AS FOR TEMPS...MID 80S TO LOWER 90S WILL BE COMMON SUN/MON WITH 75 TO 85 FOR THE FAR WEST...65 TO 75 MTS. MAY WARM A FEW DEGREES MORE ON TUE AND ONLY BUMPED TEMPS A FEW DEGREES FOR NOW. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY UPPER HIGH EXPANDS ACROSS CENTRAL ROCKIES ON THE FOURTH WITH OLD FRONTAL BOUNDARY KEEPING ENOUGH MOISTURE AND INSTABILITY OVER AREA FOR ISOLATED EVENING THUNDERSTORMS. FOR EVENING FIREWORKS DISPLAYS TEMPERATURES WILL BE MILD AND WINDS SHOULD BE GENERALLY LIGHT EXCEPT FOR GUSTY OUTFLOWS NEAR A FEW DISSIPATING SHOWERS OR THUNDERSTORMS AFTER SUNSET. MEDIUM-RANGE MODELS DIVERGE GREATLY AFTERWARDS FROM EACH OTHER AND INDIVIDUAL SUCCESSIVE RUNS. MAIN LARGE-SCALE CHANGE AGREED UPON IS PROGRESSION OF UPPER RIDGE INTO PLAINS THURSDAY AND FRIDAY AS PACIFIC TROUGH SHEARS INTO NORTHWEST U.S. GFS HAS COOLED TEMPERATURES QUITE A BIT WEDNESDAY AND THURSDAY...MAINLY DUE TO STRONG SUB-TROPICAL DISTURBANCES RIDING UP BACK SIDE OF RIDGE INTO AREA. THIS CHANGE IS QUITE DIFFERENT FROM PREVIOUS RUNS AND WILL WAIT FOR SOME CONTINUITY BEFORE MAKING CHANGES TO CURRENT FORECAST THAT IS BASED ON SLOWER PROGRESSION OF UPPER RIDGE AND HOT AIRMASS HANGING OVER AREA WEDNESDAY AND THURSDAY. MONSOONAL SURGE THAT WAS ADVERTISED IN THE LATTER PART OF THE WEEK NOW LESS ORGANIZED...COMING MORE IN SURGES AHEAD OF SUB-TROPICAL DISTURBANCES RATHER THAN ONE NICE NEAT PLUME BEHIND 55 DEGREE ISODROSOTHERM. FORECAST WILL KEEP BEST CHANCES OF THUNDERSTORMS ACROSS THE WEST THURSDAY AND FRIDAY WITH MORE STABLE AIR EXPECTED FURTHER EAST INTO THE HIGH PLAINS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT SAT JUL 1 2006 WYZ001>020-022>030-021100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER AFTERNOON AND NIGHT OF THUNDERSTORMS EXPECTED FOR WESTERN AND CENTRAL WYOMING. SOME OF THE STORMS ACROSS CENTRAL WYOMING COULD BE QUITE STRONG PRODUCING HAIL LARGER THAN THREE QUARTERS OF AN INCH AND WIND GUSTS OVER 60 MPH. RAIN COULD BE VERY HEAVY WITH SOME OF THESE STORMS...CAUSING WATER TO POND ON ROAD SURFACES. SMALL STREAM FLOODING IS ALSO POSSIBLE. THE STORMS WILL LIKELY PERSIST PAST MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. SUNDAY IS EXPECTED TO BE SIMILAR TO TODAY WITH SOME SEVERE THUNDERSTORMS POSSIBLE. ON THE FOURTH OF JULY... THUNDERSTORMS ARE EXPECTED TO BE MAINLY CONCENTRATED ALONG A STATIONARY FRONTAL BOUNDARY AGAINST THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER RANGES IN THE AFTERNOON AND EVENING...WITH THESE THUNDERSTORMS PRODUCING GUSTY OUTFLOW WINDS THROUGH THE EVENING. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND GUSTS OVER 50 MPH OR ANY FLOODING THIS AFTERNOON AND TONIGHT. THANK YOU. TEAM RIW
The Riverton/Lander radar (KRIW), 73 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516210.